Alert archive / Ohio / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 257, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2021, 6:58 PM EDT for Coshocton County, Guernsey County, Muskingum County, Ohio. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 12, 2021, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coshocton County, OH, Guernsey County, OH, Muskingum County, OH
The radar
The Cleveland radar (KCLE), 148 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:05 PM EDT | TSTM WND DMG | North Zanesville, OH | PHOTOS SHOW NUMEROUS LARGE TREE BRANCHES SNAPPED. TIME ESTIMATED BASED ON RADAR. |
| Aug 12, 7:14 PM EDT | TSTM WND DMG | 2 Wnw Ellis Dam, OH | REPORT OF MULTIPLE TREES DOWN. |
| Aug 12, 7:36 PM EDT | TSTM WND DMG | 1 Nw North Zanesville, OH | REPORT OF LARGE TREE DOWN IN YARD. |
| Aug 12, 7:36 PM EDT | HAIL 0.75 | 1 Nw North Zanesville, OH | |
| Aug 12, 7:37 PM EDT | HAIL 0.75 | 1 Nnw North Zanesville, OH | |
| Aug 12, 7:41 PM EDT | TSTM WND DMG | 2 Sse Otsego, OH | REPORT OF MULTIPLE TREES DOWN AND WIDESPREAD POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
905
WUUS51 KPBZ 122258
SVRPBZ
OHC031-059-119-122345-
/O.NEW.KPBZ.SV.W.0257.210812T2258Z-210812T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
658 PM EDT Thu Aug 12 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Western Guernsey County in east central Ohio...
Southern Coshocton County in east central Ohio...
Muskingum County in east central Ohio...
* Until 745 PM EDT.
* At 657 PM EDT, a severe thunderstorm was located near Dresden, or 7
miles north of Zanesville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Zanesville, Coshocton, Cambridge, New Concord, Byesville, North
Zanesville, Dresden, Frazeysburg, Pleasant Grove, Conesville,
Plainfield, and Norwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8220 4020 8217 4027 8162 4022 8162
4022 8157 3991 8152 3992 8221
TIME...MOT...LOC 2257Z 246DEG 18KT 4006 8202
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
570
WWUS51 KPBZ 122311
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT Thu Aug 12 2021
OHC031-059-119-122345-
/O.CON.KPBZ.SV.W.0257.000000T0000Z-210812T2345Z/
Guernsey OH-Coshocton OH-Muskingum OH-
711 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN GUERNSEY...SOUTHERN COSHOCTON AND MUSKINGUM COUNTIES...
At 711 PM EDT, a severe thunderstorm was located near North
Zanesville, or near Zanesville, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Zanesville, Coshocton, Cambridge, New Concord, Byesville, North
Zanesville, Dresden, Frazeysburg, Pleasant Grove, Conesville,
Plainfield, and Norwich.
LAT...LON 3995 8220 4020 8217 4027 8163 4022 8162
4022 8157 3991 8152 3992 8221
TIME...MOT...LOC 2311Z 271DEG 14KT 4005 8197
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:20 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 12, 5:20 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
520 PM EDT Thu Aug 12 2021
.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage on Friday evening.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered to numerous thunderstorms will continue ahead of a
vorticity max as it treks east across northern Ohio into western PA.
Converging sly flow, with dewpoint values in the low to mid 70s, is
providing sufficient moisture feed for rapid updraft development
given ML CAPE values in excess of 2500 J/kg. Progressive mid level
wind combined with available DCAPE values > 1000 J/kg should continue
the damaging wind threat for the remainder of this evening.
The heat advisory collaboratively remains in place with forecast
values right around 100F.
Convection chance, mainly showers, will continue overnight as overall
ascent improves with the encroaching upr trough/cold front. Expect
lows again around 70 F given the abundant llvl moisture plaguing the
region.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday's convection largely depends on the trends upstream as the
pattern favorable for northwest flow and a series of MCS's moving
through the forecast area continues. The upper level pattern does
indicate some support aloft as the trough dips further south owing to
stronger organization and development. Will expect destabilization
Friday afternoon again with the approach of another MCS with better
organization. Timing however, is quite difficult and confidence is
low.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.
The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
More convection is likely this aftn with the apch of another
shortwave. These thunderstorms will likely cause lcl IFR restrictions
and 25+_kt wind gusts fm PIT n and ewd.
.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
509.
&&Hazardous weather outlook, Aug 12, 3:53 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 353 PM EDT Thu Aug 12 2021 WVZ510>514-132000- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 353 PM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-049-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003- 132000- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Fayette-Hancock-Brooke-Ohio- 353 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057>059-068-069-WVZ004-012-021-509-132000- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel- Marion-Monongalia- 353 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-074-076-132000- Mercer-Venango-Forest-Clarion-Jefferson PA- Higher Elevations of Westmoreland-Higher Elevations of Fayette- 353 PM EDT Thu Aug 12 2021 ...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 12, 6:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL NEW CASTLE 41.00N 80.35W
08/12/2021 E0.75 INCH LAWRENCE PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2102127
JFLocal storm report, Aug 12, 6:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG EASTBROOK 41.04N 80.27W
08/12/2021 LAWRENCE PA TRAINED SPOTTER
SPOTTER REPORTED SEVERAL TREES DOWN ALONG OR NEAR ROUTE
168 IN EASTBROOK
&&
EVENT NUMBER PBZ2102128
BROWNSpecial weather statement, Aug 12, 6:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Thu Aug 12 2021
OHZ057-122315-
Muskingum OH-
645 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Muskingum
County through 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frazeysburg, or 7 miles northwest of Zanesville, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Pleasant Grove, Norwich, Chandlersville, Bridgeville, Drake, Otsego,
and Duncan Falls.
This includes Interstate 70 in Ohio between mile markers 146 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 8218 4012 8219 4014 8177 3986 8175
TIME...MOT...LOC 2245Z 263DEG 20KT 4004 8209
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 12, 6:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG CRIDERS CORNERS 40.68N 80.11W
08/12/2021 BUTLER PA 911 CALL CENTER
REPORT OF SEVERAL TREES AND LINES DOWN IN THE AREA OF
CRANBERRY TOWNSHIP
&&
EVENT NUMBER PBZ2102129
BROWNLocal storm report, Aug 12, 6:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG GLEN EDEN 40.73N 80.12W
08/12/2021 BUTLER PA SOCIAL MEDIA
PHOTO OF LARGE UPROOTED TREE ON SETTLERS VILLAGE
CIRCLE. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2102130
JFLocal storm report, Aug 12, 6:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 WNW GLEN EDEN 40.73N 80.13W
08/12/2021 BUTLER PA SOCIAL MEDIA
REPORT OF MANY DOWNED OR BROKEN TREES. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER PBZ2102131
JFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:15 AM EDT | Heat Advisory | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 16 hr |
| Aug 12, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 24 min |
| Aug 12, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 20 min |
| Aug 12, 6:45 PM EDT | Special Weather Statement | PBZ | Muskingum | 30 min |
| Aug 12, 7:46 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 59 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.